Hail, Pike
- When
- April 19, 4:15 AM CST
- Where
- Pike County, 1.29 mi NE of Straut
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.464, -90.704
Large hail broke a window on a house and the windshields on a couple of cars.
Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Elevated thunderstorms developed north of a warm front. The storms produced lots of large hail. Some of the hail stones were baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 19, 3:49 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 449 AM CDT TUE APR 19 2011 .DISCUSSION... /449 AM CDT TUE APR 19 2011/ ...SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK THIS AFTERNOON AND EVENING... DEALING WITH SEVERE ACTIVITY EARLY THIS MORNING...SO WILL SEND OUT A BRIEF DISCUSSION ABOUT TODAY AND TONIGHT. LATEST SURFACE ANALYSIS SHOWS SURFACE FRONT REMAINS STALLED JUST SOUTH OF I-70. STORMS HAVE BEGUN TO FIRE EARLY THIS MORNING ON NOSE OF LOW LEVEL JET...OVER CENTRAL MO AND ARE MOVING TO THE NORTHEAST. NUMEROUS REPORTS OF LARGE HAIL WITH THESE STORMS. FOR THIS MORNING...WILL CONTINUE TO SEE ONGOING ACTIVITY INCREASE IN COVERAGE AND INTENSITY THROUGH THE MORNING HOURS...BEFORE DIMINISHING TOWARDS NOONTIME. THEN MORE SIGNIFICANT ROUND OF STORMS EXPECTED TO FIRE UP THIS AFTERNOON AS STRONG AREA OF LOW PRESSURE LIFTS NORTHEASTWARD THROUGH MO...WITH IT NEAR KSTL AROUND 21Z. MODELS COMING INTO BETTER AGREEMENT WITH FASTER MOVEMENT THROUGH REGION THIS AFTERNOON AND EVENING...AND PCPN COMING TO AN END BY 06Z MOST LOCATIONS. SPC HAS KEPT SOUTHEASTERN HALF OF CWA IN A MODERATE RISK FOR THIS AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING STRONG TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. SO DESPITE STRONG CAP TO DEVELOP OVER REGION AFTER INITIAL ROUND OF ACTIVITY...STRONG ASCENT TO OVERSPREAD THE REGION HELPING STORMS TO INITIATE BETWEEN 19Z AND 22Z. EXPECT EPISODE TO START OFF AS SUPERCELLS THEN EVOLVE INTO A SEVERE LINEAR MCS DURING THE EVENING AS IT PROGRESSES FURTHER EAST...EXITING THE CWA SHORTLY AFTER 06Z. DRY AND COOLER WEATHER EXPECTED ON WEDNESDAY...WITH ONLY MINOR ADJUSTMENTS BEYOND THAT TO THE FORECAST. BYRD && .AVIATION... /1206 AM CDT TUE APR 19 2011/ SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. AREA OF PRECIP WILL LINGER NEAR UIN OVERNIGHT. NEAR COU/SUS...CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE. OTHERWISE...CIGS WILL REMAIN LOW MVFR TO IFR OVERNIGHT WITH CIGS GRADUALLY LOWERING. UIN IS EXPECTED TO REMAIN N OF THE WRMFNT ON TUES AND SHUD THEREFORE EXPERIENCE LOW MVFR CIGS FOR THE ENTIRE TAF PERIOD. KEPT PRECIP VAGUE AS UNCERTAIN HOW WIDESPREAD PRECIP WILL BE N OF THE WRMFNT. FOR COU/SUS...EXPECT TSRA...VERY POSSIBLE SEVERE... JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW. SPECIFICS FOR KSTL...SOME QUESTION REMAINS REGARDING CONVECTION TONIGHT. CONVECTION MAY BEGIN LATER TONIGHT AS LLJ BEGINS TO INCREASE AND VEER. OTHERWISE...CIGS WILL REMAIN LOW MVFR AND EXPECTED TO DRIP TO IFR OVERNIGHT. FOR TUESDAY...EXPECT TSRA...VERY POSSIBLE SEVERE...JUST AHEAD OF THE APPROACHING CDFNT AND SFC LOW. TIMING OF THIS CDFNT REMAINS SOMEWHAT UNCERTAIN...BUT IS A LITTLE FASTER THAN PREVIOUS GUIDANCE. BEHIND THE FNT...CIGS WILL RAPIDLY DROP INTO THE LOW MVFR RANGE AGAIN. CAN NOT RULE OUT LIGHT FG AS WELL...BUT WILL KEEP OUT OF TAF FOR NOW. TILLY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 402 AM CDT TUE APR 19 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 402 AM CDT TUE APR 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY THIS MORNING WITH THE MAIN THREAT BEING LARGE HAIL. THEN BY THIS AFTERNOON...A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD. THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM HAIL PERSHING 38.58N 91.61W
04/19/2011 E1.00 INCH GASCONADE MO TRAINED SPOTTER
&&
JPGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
501 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 AM HAIL 2 NW HERMANN 38.72N 91.46W
04/19/2011 M1.00 INCH MONTGOMERY MO TRAINED SPOTTER
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM HAIL NEW HAVEN 38.61N 91.22W
04/19/2011 E0.50 INCH FRANKLIN MO TRAINED SPOTTER
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HAIL 4 SE NEW HAVEN 38.57N 91.17W
04/19/2011 M0.88 INCH FRANKLIN MO TRAINED SPOTTER
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 AM HAIL WASHINGTON 38.55N 91.01W
04/19/2011 E0.25 INCH FRANKLIN MO LAW ENFORCEMENT
WEST SIDE OF WASHINGTON...JUST STARTED.
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 AM CDT TUE APR 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 AM HAIL 7 SE NEW HAVEN 38.54N 91.13W
04/19/2011 M1.00 INCH FRANKLIN MO TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL.
&&
KARLZThe St Louis radar (KLSX), 85 km away, was scanning. The volume nearest the first event began at 10:17 UTC.
10 hail. Local standard time, as filed.
Large hail broke a window on a house and the windshields on a couple of cars.
Numerous repprts of golfball sized hail were reported over Granite City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307095, 305504, 305503, 305505, 305506, 305507, 305508, 305510, 305511, 305509.